Mad Woman: A Visit from the PM Fairy

***Warning: This post is 0% about writing or books, and 100% about life as a middle-aged female. Keep scrolling to other blogs if that isn’t your thing.***

The peri-menopause fairy visited me a little over a year ago, and has stepped up her game in recent months. Suddenly my temperature is no longer my own, I wake up some mornings in a puddle of sweat, my mood swings and libido are on opposite ends of the pendulum depending on the time of the month, my methods of weight loss no longer work, my brain is in a severe fog… The list is endless, because every month I discover a brand new feature to this fun stage of life.

Basically, I feel like I’m going mad.

I finally talked to a doctor about it, and it seems all she wanted to discuss were my hot flashes. Don’t get me wrong, hot flashes are uncomfortable. But I’m at an early enough stage where this is the least of my troubles. What I really want to solve is the 24/7 brain fog, my imposter’s syndrome, and the post-ovulation slump that leaves me apathetic about life and sex until my aunt comes back to town. I want to know if this is going to get worse, or if there is something I can do about it now without pumping my body full of hormones.

My doctor prescribed me a mood stabilizer, aka antidepressant, in the form of Venlafaxine. I thought, great! I want that! I don’t want to feel depressed two weeks out of the month. Maybe this will cure my brain fog and make me more excited about my job. Maybe it will keep me from biting my husband’s head off when he wants a little affection during those dreaded two weeks. 

But then I looked at the side effects, and it stopped me in my tracks. I’ve been on antidepressants before. I know they work. These were scary, though. Among the side effects were nausea, dizziness, and insomnia…and loss of libido. When I looked up notes by other users, the common experience was moderate discomfort going on them, and absolute hell for weeks…sometimes years…for anyone who decided to go off. Some users had positive experiences, too, but the ones that didn’t were scary enough that I decided this was not for me. 

I looked at other antidepressants, just to see if another brand might be a better fit, but with the possible side effects, I began to wonder what I’d have to give up just to stabilize my mood. During the first two weeks of my cycle, I’m on top of the world. I love my life, my husband, sex. everything. I still have brain fog, but my mood (and my libido) is ridiculously good, and I don’t want to change that. What if the cost of elevating my post-ovulation mood via an antidepressant is a slump in my good weeks? What if my libido disappears for good?

What then? 

So, for me, antidepressants are not the answer. My doctor gave me a few other options, and I’ll research them, but they still seem to be focused on hot flashes, and not enough on the other symptoms. Peri-menopause is so much more than hot flashes!

I don’t think peri-menopause is talked about enough. When I first began experiencing it, there seemed to be so little information – especially from people actually experiencing it! It’s like it’s a dirty word or something. None of my friends discuss it, so I have no idea if they’re going through it, too. Maybe I’m going through it earlier than people my age. Or maybe it’s one of those things people don’t talk about, like monthly cycles, or crises in faith, or unpopular beliefs, or embarrassing imperfections.

I’m tired of so-called taboo topics, so I’m opening the dialogue. I’m 43 years old, and I am in the beginning stages of peri-menopause.

For curiosity’s sake, here are some of the fun things I’m experiencing now: 

  • Hot flashes (my whole body feels feverish)
  • Cold flashes (everything is icy!)
  • Night sweats (I wake up drenched)
  • Buzzing (it’s almost like a caffeine high)
  • Heart palpitations 
  • Post ovulation slump
    • Low libido
    • Depression
    • Quick, extreme anger
    • Apathy over life
  • Constant brain fog
  • Lack of focus
  • Anxiety
  • Imposter Syndrome
  • Weight gain (or can’t lose weight, regardless of diet and exercise)

Is there a way to combat any of this without subjecting myself to scary side effects? I’m sure there is, but I’m still in the research phase. I’m open to suggestions.

Also, this conversation has just begun. You’ve been warned.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s